Don’t Let Transdermal Drug Patches Burn Patients
The Food and Drug Administration (FDA) issued a Public Health Advisory on transdermal drug patches after learning a warning was missing on certain patches containing aluminum or other metals in their non-adhesive backing. Such patches can cause burns if worn while undergoing magnetic resonance imaging (MRI) scans.
The FDA said in a March 5 press release that it was alerted to the missing MRI warning on Teva Pharmaceutical’s fentanyl transdermal system in January. An FDA investigation revealed a similar warning missing on a variety of skin patches.
“The risk of using a metallic patch during an MRI has been well-established, but the FDA recently discovered that not all manufacturers include a safety warning with their patches,” said Janet Woodcock, M.D., director of the FDA’s Center for Drug Evaluation and Research. “Because the metal in these patches may not be visible and the product labeling may not disclose the presence of metal, patients should tell both their health care professional and their MRI facility that they wear a medicated adhesive patch.”
The metal isn’t attracted to the MRI’s magnetic field, but it can conduct electricity, generating enough heat to burn the patch wearer’s skin.
Latest posts by admin aapc (see all)
- Message From Your Region 7 Representatives | October 2018 - October 24, 2018
- Message From Your Region 6 Representatives | October 2018 - October 24, 2018
- Message From Your Region 5 Representatives | October 2018 - October 24, 2018